Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 25, 2024, 8:43 PM CDT for Knox County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2024, 8:43 PM CDT (01:43 UTC)
- Expired
- Jun 25, 2024, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WUUS53 KILX 260143 SVRILX ILC095-260215- /O.NEW.KILX.SV.W.0151.240626T0143Z-240626T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 843 PM CDT Tue Jun 25 2024 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Western Knox County in west central Illinois... * Until 915 PM CDT. * At 842 PM CDT, a severe thunderstorm was located over Knox, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of western Knox County, including the following locations... Gilson, Galesburg Municipal Airport, Delong, and East Galesburg. This includes Interstate 74 between mile markers 34 and 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4077 9044 4115 9043 4115 9013 4076 9017 TIME...MOT...LOC 0142Z 281DEG 36KT 4095 9022 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MJA
1 follow-up statement
971 WWUS53 KILX 260206 SVSILX Severe Weather Statement National Weather Service Lincoln IL 906 PM CDT Tue Jun 25 2024 ILC095-260216- /O.EXP.KILX.SV.W.0151.000000T0000Z-240626T0215Z/ Knox- 906 PM CDT Tue Jun 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KNOX COUNTY WILL EXPIRE AT 915 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Illinois. && LAT...LON 4077 9044 4115 9043 4115 9013 4076 9017 TIME...MOT...LOC 0206Z 281DEG 36KT 4091 8993 $$ MJA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:36 PM CDT, 2 hours 7 minutes earlier. Its key messages:
- Slight Risk (15% within 25 miles) of severe storms today and tonight, tapering to a Marginal Risk (5%) Wednesday across southeast Illinois.
- Expect a break from the heat starting Wednesday with highs generally in the lower to mid 80s through Friday. There will be a brief break from the humidity briefly Thursday with dew points dipping into the 50s.
Area forecast discussion, Jun 25, 6:36 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 636 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Slight Risk (15% within 25 miles) of severe storms today and tonight, tapering to a Marginal Risk (5%) Wednesday across southeast Illinois. - Expect a break from the heat starting Wednesday with highs generally in the lower to mid 80s through Friday. There will be a brief break from the humidity briefly Thursday with dew points dipping into the 50s. && .DISCUSSION... Issued at 202 PM CDT Tue Jun 25 2024 As of 2pm this afternoon, storms are ongoing from near Mt Sterling to Springfield in west central Illinois, and from Effingham to Dennison in east central/southeast Illinois. These storms have kicked out an outflow boundary that has surged well ahead, except for the storms in east central Illinois which are riding the outflow boundary and consequently have been much stronger. Ahead of the outflow boundary, SPC meso-analysis suggests that around 3000-3500 J/kg MLCAPE is present coinciding with marginal effective shear of around 25-30kt. There parameters continue to support a chance for severe weather, but so far most of the storms quickly fall behind the boundary where the severe threat is much lower. While the outflow boundary continues to surge south and southwest, it is encountering moderate WSW flow gusting to around 20kt which will help impede its progress. Until there is notable slowing of the boundary, storms forming on the front will continue to fall behind and become elevated with low end wind/hail threat. 18Z WoFS run suggests that new severe convection is most likely near the I-70 corridor through 22Z, then diminishes in coverage through 00Z as storms exit the forecast area. This evening, a modest low level jet will set up across portions of Kansas and Missouri with strongest focus near the IA/MO state line initially. This should cause a renewed uptick in thunderstorm activity within a still strongly unstable atmosphere (MLCAPE in excess of 3000 J/kg per latest RAP). These storms followed the cloud bearing flow and instability axis east- southeast into portions of west central Illinois mid to late this evening and elsewhere across central Illinois overnight. Some of this activity may end of being shunted further south due to ongoing convection, so will have to monitor trends with these storms as some could once again be severe. Several CAMs indicate these storms will grow upscale with a QLCS impacting areas from eastern KS into central IL, though the further eastern solutions may not pan out due to ongoing convection this afternoon. Main H5 trof and attendant cold front (possibly locally enhanced by remnant MCV) is poised to move across central Illinois Wednesday morning and afternoon. Some modest destabilization is possible across portions of SE Illinois by early afternoon, but it remains uncertain if storms will be able to tap into this before exiting the area with the cold front. Better chances for severe storms are in place just S/E of the forecast area but will need to keep a close eye on the counties south of I-70 before frontal passage midday Wednesday. High pressure will build across the Upper Midwest Wednesday behind the departing cold front and precip chances will diminish accordingly from the northwest through the day. Temperatures and humidity levels will turn briefly more comfortable particularly Thursday under the influence of this air mass. Highs will be in the lower to mid 80s both days with dew points eventually bottoming out in the upper 50s to lower 60s Thursday. As the ridge axis shifts to the east coast late in the week, return flow will overspread the lower and mid Mississippi River Valley with dew points building back up to around 70 degrees Friday. The chance for showers and storms will accompany the increase in humidity as mid level warm air advection overspread the area Friday, followed by more showers and storms as a cold front sweeps across the region Saturday. Both the GFS and ECMWF indicate that portions of the region will have instability and shear favorable for severe storms, but details will have to be ironed out in the coming days. Deubelbeiss && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 636 PM CDT Tue Jun 25 2024 Though storms have moved south of the TAF sites early this evening, another line of storms has developed across northern IL into eastern IA and am expecting them to drop south back toward the TAF sites in a few hours. Some HiRes models forecast show storms getting toward the TAF sites tonight, while others have the storms weakening as they move south. Current airmass over central IL has been worked over quite a bit, so concerned that storms will not hold together long after getting into the area. Do think showers and VCTS will reach PIA and BMI in 3-4hrs, but only VCSH reaching SPI, DEC, CMI later this evening. Any pcpn will not last very long...maybe only 2-3hrs and then be done. MVFR clouds are expected to arrive after midnight tonight and continue into the early morning hours. Think more precip will be possible later afternoon, but some uncertainty in this so have left out at this time. Winds will be southwest through the night but then become northwest after the FROPA tomorrow morning. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 25, 2:49 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 249 PM CDT Tue Jun 25 2024 ILZ027>031-036>038-262000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 249 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Periods of thunderstorms will occur through tonight. These will be strong to severe at times, with damaging winds the main concern. However, some hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Any lingering storms on Wednesday should be out of the area by midday, but severe weather is not expected. Additional thunderstorms are expected Friday and Saturday. The severe weather potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Expected storm motion is toward the east-southeast around 30 mph. ILZ040>057-061>063-066>068-071>073-262000- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 249 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Periods of thunderstorms will occur through tonight. These will be strong to severe at times, with damaging winds the main concern. However, some hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered storms will linger into Wednesday, diminishing in the afternoon. Severe weather is not expected. Additional thunderstorms are expected Friday through Saturday. The severe weather potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Expected storm motion is toward the east-southeast around 30 mph. Deubelbeiss
In the hours before
Local storm report, Jun 25, 8:21 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
821 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM Rain Wataga 41.03N 90.28W
06/25/2024 M1.19 Inch Knox IL Trained Spotter
Rain total for one hour from SWOP observer.
&&
CPLocal storm report, Jun 25, 8:23 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Rain 2 NW Littleton 40.26N 90.65W
06/25/2024 M1.73 Inch Schuyler IL Trained Spotter
Storm total from SWOP observer.
&&
CPLocal storm report, Jun 25, 8:26 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
826 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Rain Astoria 40.23N 90.36W
06/25/2024 M1.01 Inch Fulton IL Trained Spotter
Storm total from SWOP observer.
&&
CPLocal storm report, Jun 25, 8:29 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
829 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Rain 1 ENE Washington 40.71N 89.39W
06/25/2024 M1.27 Inch Tazewell IL Trained Spotter
Storm total from SWOP observer.
&&
CPLocal storm report, Jun 25, 8:31 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
831 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Rain 2 WNW South Jacksonvill 39.73N 90.28W
06/25/2024 M1.10 Inch Morgan IL Trained Spotter
Storm total from SWOP observer.
&&
CPLocal storm report, Jun 25, 8:40 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Non-Tstm Wnd Dmg 1 WNW Champaign 40.12N 88.28W
06/25/2024 Champaign IL Broadcast Media
large (6-8 inch) tree branches snapped.
&&
RACThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:21 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 39 min |
| Jun 25, 7:46 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 44 min |
| Jun 25, 7:53 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 37 min |
| Jun 25, 8:04 PM CDT | Flash Flood Warning | ILX | Marshall, Stark | 3 hr |
| Jun 25, 8:20 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, McLean, Marshall, Peoria, Stark and 2 more | 55 min |
| Jun 25, 9:15 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, Mason, Peoria, Tazewell | 45 min |
| Jun 25, 10:01 PM CDT | Special Weather Statement | ILX | Cass, Logan, Mason, Menard | 29 min |
| Jun 25, 10:37 PM CDT | Special Weather Statement | ILX | Morgan, Sangamon | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.